Hydroxychloroquine Myocardial Toxicity in a Patient with Systemic Lupus Erythematosus

  • Pierre Malchair Department of Internal Medicine, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain
  • Maria Labori Department of Internal Medicine, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain
  • Manuel Rubio-Rivas Department of Internal Medicine, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain
  • Joel Salazar-Mendiguchia Cardiomyopathy, Heart Failure and Transplantation Unit, Department of Cardiology, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain
  • Nuria Baixeras Department of Pathology, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain
  • Xavier Corbella Department of Internal Medicine, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain Faculty of Medicine and Health Sciences, Universitat Internacional de Catalunya, Barcelona, Spain

Keywords

Hydorxychloroquine, cardiotoxicity, heart failure, side effect, systemic lupus erythematosus

Abstract

Hydroxychloroquine is an antimalarial drug used in many rheumatologic and systemic diseases. Although considered by clinicians to be relatively safe, serious side effects have been documented (retinotoxicity, neuromyotoxicity and cardiotoxicity).

We present the case of a 41-year-old woman with systemic lupus erythematosus (SLE) who presented at our institution with acute heart failure after taking hydroxychloroquine for a period of 3 months. An endomyocardial biopsy ruled out myocarditis related to systemic lupus erythematosus but demonstrated pathological changes related to hydroxychloroquine toxicity. It is exceptional to observe such cardiac toxicity after such a low cumulative dose (16 grams).

The potential severity and reversibility of this complication underscores the importance of a high level of suspicion and timely diagnosis.

Author Biographies

Pierre Malchair,
Department of Internal Medicine, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain

MD,

1 Department of Internal Medicine,BellvitgeUniversityHospital - IDIBELL, L'Hospitalet de Llobregat,Barcelona,Spain

Maria Labori,
Department of Internal Medicine, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain

MD,

1 Department of Internal Medicine,BellvitgeUniversityHospital - IDIBELL, L'Hospitalet de Llobregat,Barcelona,Spain

Manuel Rubio-Rivas,
Department of Internal Medicine, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain MD, PhD
1 Department of Internal Medicine, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain

Joel Salazar-Mendiguchia,
Cardiomyopathy, Heart Failure and Transplantation Unit, Department of Cardiology, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain

MD,

Cardiomyopathy, Heart Failure and Transplantation Unit, Department of Cardiology, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain   

Nuria Baixeras,
Department of Pathology, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain

MD

Department of Pathology, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain

Xavier Corbella,
Department of Internal Medicine, Bellvitge University Hospital - IDIBELL, L'Hospitalet de Llobregat, Barcelona, Spain Faculty of Medicine and Health Sciences, Universitat Internacional de Catalunya, Barcelona, Spain MD, PhD, MBA1

References

  • Ruiz-Irastorza G, Ramos-Casals M, Brito-Zeron P, Khamashta MA: Clinical efficacy and side effects of antimalarials in systemic lupus erythematosus: a systematic review. Ann Rheum Dis 2010; 69:20-28.

  • Ochhsendorf FR, Runne U: Chloroquine and hydroxychloroquine: side effect profile of important therapeutic drugs. Hautarzt 1991; 42:140-6.

  • Tönnesmann E, Stroehmann I, Kandolf R, Wolburg H, Strach K, Musshoff F, Tiemann K, Lewalter T: Cardiomyopathy caused by longterm treatment with chloroquine: a rare disease, or a rare diagnosis?: The Journal of rheumatology 2012; 39:1099-1103.

  • Costedoat-Chalumeau N, Hulot JS, Amoura Z, Leroux G, Lechat P, Funck-Brentano C, Piette JC: Heart conduction disorders related to antimalarials toxicity: an analysis of electrocardiograms in 85 patients treated with hydroxychloroquine for connective tissue diseases. Rheumatology 2007; 46:808-810.

  • Tönnesmann E, Kandolf R, Lewalter T: Chloroquine cardiomyopathy-a review of the literature. Immunopharmacology and immunotoxicology 2012; 35:434-442.

  • Fragasso G, Sanvito F, Baratto F, Martinenghi S, Doglioni C, Margonato A: Cardiotoxicity after low-dose chloroquine antimalarial therapy. Heart Vessels 2009; 24:385-387.
  • Published: 2015-05-05

    Issue: Vol 2 No 3 (2015) (view)

    Section: Articles

    How to cite:
    Malchair, P., Labori, M., Rubio-Rivas, M., Salazar-Mendiguchia, J., Baixeras, N., & Corbella, X. (2015). Hydroxychloroquine Myocardial Toxicity in a Patient with Systemic Lupus Erythematosus. European Journal of Case Reports in Internal Medicine, 2(3). https://doi.org/https://doi.org/10.12890/2015_000204